In case of an opioid overdose event, are you prepared to help?
Narcan, or naloxone HCI, is a nasal spray used in the event of a known or suspected opioid overdose. Narcan temporarily reverses the effects of an overdose long enough to get the patient medical attention. It does this by attaching to opioid receptors in the brain and blocking their effects.
Narcan carries no risk of misuse, and it has no effect on people who have not consumed opioids.
Signs Of An Opioid Overdose
Recognizing the signs of an opioid overdose can help you know when to administer Narcan and save a life. Symptoms include:
- Cold, clammy skin
- Blue or purple fingernails and lips
- Pinpoint pupils
- Choking, with or without gurgling sounds
If you suspect an opioid overdose, immediately call 911 for medical help and administer Narcan, if available.
How To Administer Narcan
As a nasal spray, Narcan doesn’t require any formal training to use (although PreventEd offers overdose education training opportunities) and is packaged in a small, easy-to-carry device. While administering Narcan, it’s important to stay calm to ensure correct usage.
Ensure the patient is on their back with their neck supported and head tilted back. Peel back the package to remove the device, and place your first and middle fingers on either side of the nozzle. Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the person’s nose. Press the plunger firmly with your thumb to release the dose of Narcan. If the person does not resume breathing in 1-2 minutes another dose can be administered in the other nostril. 911 should be called after administering Narcan. It is effective in the body for 30-90 minutes.
Even if you aren’t sure if the individual is experiencing an opioid overdose, administering Narcan will not have any adverse effects and can help save a life. Missouri’s Good Samaritan Law protects and encourages citizens to emergency medical attention if they experience or witness an overdose.
If you have been prescribed Narcan, tell family, friends, and others around you about it in case of emergency and show them how to use it. Narcan cannot be self-administered.
Where To Get Narcan
The Opioid Project works to provide Naloxboxes to high-risk areas in the St. Louis region to provide easy access to Narcan and help prevent overdoses.
PreventEd provides Narcan to the general public for free, and it is also available over-the-counter at the pharmacies. This drug can save a life, and we recommend that everyone learn how to use and carry Narcan. We provide overdose education and training to help community members understand opioid overdoses and prevent them.